- Experts are investigating if the COVID-19 vaccine is linked to tinnitus
- The condition is a known symptom of a COVID-19 infection.
- Some vaccines have been known to trigger tinnitus.
Anecdotal reports are surfacing that some people are developing tinnitus days after receiving one of the COVID-19 vaccines.
The Centers for Disease Control and Prevention (CDC), which is currently looking into reports of vaccine-associated tinnitus, told USA Today that there currently doesn’t appear to be a link between tinnitus and COVID vaccination.
“It’s unclear whether it’s the vaccine itself, which can cause an inflammatory reaction in the body, or if it just happens because a lot of people get vaccines and tinnitus and you’re bound to have people who overlap,” says Dr. Hamid R. Djalilian, the director of otology, neurotology, and skull base surgery at University of California, Irvine.
Research exploring the link between tinnitus and the COVID-19 vaccines is limited, but a handful of reports have found that a small percentage of people who get vaccinated develop tinnitus soon after getting vaccinated against COVID.
Another 2022 study ranked tinnitus as one of the top otolaryngology side effects reported after COVID vaccination.
Finally, a report from April 2023 found that 14.5% of participants had some type of otologic symptoms within four weeks of being vaccinated, with tinnitus being the second most commonly-reported otologic symptom.
According to Djalilian, about 10 to 15% of the population has tinnitus and estimates suggest 1% of the population can temporarily develop tinnitus in any given year.
If you vaccinate a large percentage of the population, as we have for COVID, some of those people will develop tinnitus — for example, if you vaccinate 70% of the population, 7% will have tinnitus and 0.7% will get tinnitus that year, says Djalilian.
“This could be because they were going to get tinnitus anyways and not necessarily from the vaccine,” Djalilian said.
Though it’s unclear if tinnitus may be a vaccine side effect, it’s not out of the question.
Other shots, like
“If the timing works, meaning tinnitus occurs very shortly after being vaccinated among other factors, anything that creates a significant inflammatory reaction in the body can make the brain more sensitive and causes the brain to pay more attention to the ringing sound,” Djalilian says.
The ringing sensation is caused by the loss of cells in the inner ear, and the condition can become exacerbated in people with migraine.
“Migraine can make the brain more sensitive (called central sensitivity disorder), which makes the tinnitus more prominent and louder for the patient,” says Djalilian.
That said, it’s unclear if there’s a causal relationship between the COVID vaccines and tinnitus.
The CDC is currently looking into reports of vaccine-associated tinnitus, says Dr. Scott Roberts, a Yale Medicine infectious diseases specialist.
“They have not reported any association, although they maintain a robust database so if there is a signal we should know about it soon,” Roberts said.
“While they are much less common than the loss of smell or taste, studies have shown that hearing abnormalities and tinnitus impact people much more substantially than the loss of smell or taste,” Dr. Konstantina Stankovic, a board-certified, fellowship-trained otolaryngologist-head and neck surgeon with a Stanford Health Care, says.
During viral infections, the body produces a massive inflammatory response to fight the pathogen, and that inflammation can reach the lining behind the ear drum, according to Djalilian.
“If you have a cold and you have inflammation in the lining behind the ear drums or have fluid, which reduces your ability to hear temporarily, the eardrum will not vibrate as well and thus will cause tinnitus,” Djalilian says.
Ruth Reisman, AuD, a certified audiologist based in New York, suspects that the pathophysiology may be similar with the vaccines.
In addition, just as some people developed fatigue or aches after being vaccinated, others may develop tinnitus, Reisman believes.
“Everyone’s systemic function and immunity is different resulting in different sequelae including a risk for tinnitus and hearing loss,” she said.
More research is needed to understand if and how COVID — and the vaccines used to prevent the infection — cause tinnitus before a causal relationship can be determined.
“Before concluding any correlation between the two, we need research that has been peer-reviewed and conducted correctly,” Djalilian says.
Anecdotal reports are surfacing that some people are developing tinnitus days after receiving one of the COVID vaccines. More research is needed to understand if and how COVID — and the vaccines used to prevent the infection — cause tinnitus before a causal relationship can be determined.